Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 64, NWS Gray, ME

June 23, 2008York County, Maine; Merrimack County, Rockingham County, Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 23, 2008, 3:06 PM EDT for York County, Maine; Merrimack County, Rockingham County, Strafford County, New Hampshire. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2008, 3:06 PM EDT (19:06 UTC)
Expired
Jun 23, 2008, 4:15 PM EDT
In force
69 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties York County, ME, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 99 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:33 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 23, 2:33 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
233 PM EDT MON JUN 23 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT THEN SLOWLY MOVE
OFF THE COAST TUESDAY. HIGH PRESSURE ACROSS THE MID ATLANTIC WILL RIDGE
TOWARDS NEW ENGLAND WEDNESDAY. THEN A SERIES OF WEAK DISTURBANCES
WILL CROSS NORTHERN NEW ENGLAND THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A CDFNT APPROACHING FROM THE W TNGT ASSOCIATED WITH AN EWD MOVING
H5 TROF WILL BE THE FOCUS FOR SHRA AND TSRA THRU THE NGT WITH THE
SLGT RISK OF SEVERE TSTMS INTO THIS EVENING PER SPC OUTLOOK. WILL
USE GFS40 AND MAV MOS FOR THE NEAR TERM FCST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE CDFNT CONTS TO MOVE SLOWLY E AND OFF THE COAST ON TUESDAY.
THIS WILL CONT THE CHC FOR SHRA AND PSBL TSRA. SVR THREAT
DIMINISHES CONSIDERABLY. WILL USE GFS40 AND MAV MOS FOR THE SHORT
TERM FCST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
WEAK RIDGING IN NW FLOW ALOFT MOVES IN FOR TUE NIGHT AND WED....SO
OTHER THAN THE POSSIBILITY OF LINGERING SHRA TUE EVE...SHOULD BE
DRY AND GENERALLY SUNNY ON WED. BOTH NAM AND GFS SUGGESTING A WEAK
WAVE MOVE IN THRU NW FLOW WED NIGHT INTO THU. NOT COMPLETELY
BUYING INTO THIS WAVE AS IT LOOKS TO ORIGINATE FROM CONVECTION
UPSTREAM...BUT HAVE INCLUDED CHC POPS IN THE NRN ZONES...WHILE IN
THE S BACKED DOWN TO SLIGHT CHC...AS CLIMO WOULD SUGGEST THIS WAVE
STAYS TO THE N.

BEYOND THU...AGREE WITH HPC THAT BOTH GFS AND EURO MAY BE OVER
AMPLIFYING THE 500MB PATTERN...GIVEN THAT 12Z EURO MEAN WOULS SHOW
A MUCH FLATTER SOLN. THEREFORE HAVE DONE NOTHING MORE THAN TWEAK
THE FORECAST IN DAYS 4-7...WHICH MEANS CONTINUED NW FLOW
ALOFT...WITH A GRADUAL SHIFT TO CYCLONIC CURVATURE OVER THE
WEEKEND. THEREFORE EXPECT WAVE OF ENERGY TO BE MOVING THRU AND
HAVE CHC POPS IN ALMOST EVERY PERIOD....ALTHOUGH IT IS MORE LIKELY
THEY WILL NOT OCCUR EVERY PERIOD...BUT NOT POSSIBLE TO PIN DOWN
ATTM.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY/...VARIABLE CONDITIONS AS SHRA AND
TSRA CONT THRU TNGT ALONG WITH REDEVELOPING STRATUS AND F. SOME
TSTMS COULD BE STRONG TO PSBLY SEVERE THRU THIS EVENING PER SPC
SLGT RISK FOR SEVERE WX. CHC OF STRONG OR SEVERE TSTMS HITTING A
TAF SITE IS TOO LOW TO INCLUDE IN TAFS...HOWEVER BETTER CHC FOR
TSRA AT CON AND LEB AND INCLUDED IN TEMPO GROUP WHILE LESSER CHC
FURTHER E WHERE COVERED WITH CB. CONDITIONS IMPROVE ON TUESDAY AS
THE FNT MOVES THRU AND SOMEWHAT DRIER MOVES IN. STILL THREAT FOR
SHRA OR POSSIBLY A TSRA.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...NO WIDESPREAD OR
EXTENDED PERIODS OF FLIGHT RESTRICTIONS EXPECTED THRU THE END OF
THE WEEK...ALTHOUGH SCT SHRA OR TSRA WILL BE POSSIBLE LATE IN THE
WEEK.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...ONSHORE FLOW TNGT WILL TURN TO THE
W OR NW ON TUESDAY AS A CDFNT MOVES SLOWLY OFFSHORE. WINDS AND
SEAS WILL STAY BLO SCA LVLS. MAIN CONCERN WILL BE REDUCED VSBY IN
F THRU TNGT ALONG WITH SHRA AND SCT TSRA.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...CEMPA
AVIATION...
MARINE...
Hazardous weather outlook, Jun 23, 3:33 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
333 AM EDT MON JUN 23 2008

MEZ007>009-012>014-018>021-023-024-NHZ001>010-013-014-240745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-COASTAL YORK-
COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
333 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MUCH OF NEW HAMPSHIRE AND
WESTERN MAINE IN A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. OUR
FORECAST CALLS FOR STRONG THUNDERSTORMS WITH THE POTENTIAL FOR
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-240745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
333 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MEZ022-025>028-240745-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
333 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THESE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 1:23 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
123 PM EDT MON JUN 23 2008

MEZ012-018-023-NHZ004>010-013-014-231830-
BELKNAP-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN
GRAFTON-SOUTHERN OXFORD-STRAFFORD-SULLIVAN-
123 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...SULLIVAN COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK
COUNTY...ROCKINGHAM COUNTY...GRAFTON COUNTY AND CARROLL COUNTY
THROUGH 230 PM EDT...

AT 123 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF STRONG THUNDERSTORMS CENTERED OVER CENTRAL MASSACHUSETTS
...MOVING NORTHEAST AT 35 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND PILLSBURY STATE
PARK...DUNBARTON...BRADFORD...HENNIKER...WADLEIGH STATE
PARK...WARNER...SUTTON...HOPKINTON...BOW AND CONTOOCOOK THROUGH 245
PM EDT.

WIND GUSTS TO 40 MPH MAY ACCOMPANY A FEW OF THESE STORMS ALONG WITH
SMALL HAIL.  HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN
STREETS AND LOW-LYING AREAS.

JC
Special weather statement, Jun 23, 2:24 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
224 PM EDT MON JUN 23 2008

MEZ018-023-NHZ006-008>010-013-014-231915-
BELKNAP-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-MERRIMACK-SOUTHERN CARROLL-STRAFFORD-
224 PM EDT MON JUN 23 2008

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL IMPACT BELKNAP
COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...YORK
COUNTY...ROCKINGHAM COUNTY AND CARROLL COUNTY THROUGH 400 PM EDT...

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND THUNDERSTORMS FROM ABOUT CONCORD TO PORTSMOUTH AND POINTS
SOUTH...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL AFFECT AREAS
IN AND AROUND PENACOOK...BEAR BROOK STATE
PARK...WEBSTER...SUNCOOK...SOUTH
HOOKSETT...PEMBROKE...HOPKINTON...HOOKSETT ANDCONTOOCOOK THROUGH 400
PM.

HEAVY RAIN MAY ACCOMPANY A FEW OF THESE STORMS WITH A QUICK ONE TO
TWO INCHES OF RAIN POSSIBLE THROUGH 4 PM.  THESE WILL CAUSE PONDING
OF ROADWAYS AND LOW LYING AREAS.  SMALL STREAMS WILL BE ON THE RISE.
WIND GUSTS TO 35 MPH MAY ACCOMPANY THESE STORMS.

JC

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2008Severe Thunderstorm Warnings in Maine, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.